Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Jacksonville, FL

March 1, 2003Baker County, Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 3:38 PM EST for Baker County, Columbia County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 3:38 PM EST (20:38 UTC)
Expired
Mar 1, 2003, 4:30 PM EST
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Baker County, FL, Columbia County, FL

The radar

The Jacksonville radar (KJAX), 57 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 1:55 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 012038
SVRJAX
FLC003-023-012130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAKER COUNTY IN NORTHEAST FLORIDA
  EASTERN COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 430 PM EST

* AT 338 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 17 MILES
  WEST OF SANDERSON...OR ABOUT 10 MILES NORTHEAST OF LAKE CITY...
  MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 430 PM EST...
  SANDERSON AND TAYLOR...
  MACCLENNY AND GLEN ST. MARY...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

LAT...LON 3025 8206 3024 8261 3041 8262 3052 8223
          3041 8221 3036 8211
$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:25 PM EST, 13 minutes earlier.

Area forecast discussion, Mar 1, 3:25 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST SAT MAR 1 2003

PUBLIC...
SEVERE THUNDERSTORM WATCH #26 CONTINUES UNTIL 7 PM FOR ALL OF
NORTHEAST FLORIDA AND 1ST SOUTHERN TIER OF SOUTHEAST GEORGIA
COUNTIES.

AT 2 PM...QUASI-STATIONARY FRONTAL BOUNDARY WAS NEAR STATE LINE
WITH MESO-LOW ALONG NORTHEAST FLORIDA COAST. THESE FEATURES WILL
MEANDER NORTH THE REMAINDER OF THIS AFTERNOON INTO TONIGHT. SOUTHERN
BRANCH TO REMAIN ACTIVE WITH SERIES OF JET STREAKS TRAVERSING
REGION. THIS COUPLED WITH MOIST UNSTABLE AIRMASS WILL KEEP AREA
PRIME FOR ADDITIONAL SEVERE WEATHER. WILL CONTINUE HIGH POPS TONIGHT
AND WILL INCLUDE HEAVY RAINFALL WORDING AS MOST LOCATIONS WILL LIKELY
RECEIVE AN ADDITIONAL ONE-HALF INCH TO 2 INCHES BY 12Z SUNDAY.
ADDITIONAL FLOOD ADVISORIES MAY BE WARRANTED OVERNIGHT...ESPECIALLY
DUE TO RECENT HEAVY RAINS. WILL HOLD OFF ISSUING FLOOD WATCH DUE TO
LACK OF CONFIDENCE OF RECEIVING WIDESPREAD FLOODING. NONETHELESS...
SEVERAL RIVER FORECAST POINTS TO APPROACH BANK-FULL/FLOOD STAGE
THROUGH SUNDAY. REFER TO FLOOD STATEMENTS ISSUED UNDER MIAFLSJAX OR
WMO HEADER WGUS82 KJAX). IMPROVING CONDITIONS FROM THE NORTH
BEGINNING SUNDAY AS COMPLEX LOW TRACKS NORTH OVER THE EASTERN
SEABOARD...WITH TRAILING COLD FRONT CROSSING THE REGION. HIGH
PRESSURE WILL SETTLE IN FROM THE NORTHWEST WITH RESIDUAL LOW-LEVEL
MOISTURE RESULTING IN WIDESPREAD CLOUDINESS THROUGH EARLY MONDAY.
COOL/DRY WEATHER BEGINNING MONDAY.

MINIMAL RAIN CHANCES ARE FORECAST NEXT WEEK WITH NEXT CHANCE FOR
ORGANIZED RAINFALL ARRIVING FRIDAY NIGHT ASSOCIATED WITH NEXT LOW
PRESSURE SYSTEM.

MARINE...
SCEC CONDITIONS TO DEVELOP OVERNIGHT WITH COMPLEX LOW PRESSURE
SYSTEM OVER NORTHEAST FLORIDA COAST LIFTING NORTH...WITH SOUTHWEST
WINDS INCREASING TO 20 KNOTS. WINDS TO VEER NORTHWEST ON SUNDAY
WITH FRONTAL PASSAGE.

FIRE WEATHER...
NO HEADLINES.

FCSTID =   16
AMG   56  70  46  61 /  80  20  20   0
SSI   57  67  50  59 /  80  30  20   0
JAX   62  72  51  64 /  70  40  20   0
SGJ   63  70  53  62 /  70  60  30  20
GNV   63  74  52  65 /  70  60  30   0
OCF   63  74  54  65 /  70  70  30  20

.JAX...
FL...SEVERE THUNDERSTORM WATCH FOR ALL OF NE FL TIL 7 PM.
GA...SEVERE THUNDERSTORM WATCH FOR ECHOLS...CLINCH...WARE...
     CHARLTON AND CAMDEN COUNTIES TIL 7 PM.

ECZ
Hazardous weather outlook, Mar 1, 1:52 PM EST, 1 hour 46 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-020000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
152 PM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF
NORTH FLORIDA AND PORTIONS OF SOUTHEAST GEORGIA UNTIL 700 PM EST
LARGE HAIL...STRONG GUSTY WINDS AND FREQUENT LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. RAIN WILL BE HEAVY AT TIMES...CAUSING
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS REQUESTED IN ALL NORTH FLORIDA
COUNTIES AND IN SOUTHEAST GEORGIA IN ALL AREAS SOUTH OF STATE ROAD
82.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 1, 10:07 AM EST, 5 hours 31 minutes before
FLZ024-025-011545-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1007 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NASSAU COUNTY AND DUVAL
COUNTY THROUGH 1045 AM...

AT 1007 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF BALDWIN...OR ABOUT
20 MILES SOUTHWEST OF CALLAHAN...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BALDWIN...BRYCEVILLE...
NASSAU VILLAGE-RATLIFF...JACKSONVILLE INTERNATIONAL AND DOWNTOWN
JACKSONVILLE THROUGH 1045 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 1, 11:01 AM EST, 4 hours 37 minutes before
FLZ024-025-011655-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST SAT MAR 1 2003

A BAND OF STRONG THUNDERSTORMS ALONG THE BEACHES WILL MOVE EAST INTO
THE COASTAL WATERS BY 1110 AM.  ANOTHER BAND OF STRONG THUNDERSTORMS
JUST WEST OF JACKSONVILLE WILL AFFECT THE AREA THROUGH 12 PM WITH
THE MAIN THREAT BEING HEAVY DOWNPOURS.

GUSTY WINDS UP TO 50 MPH...HEAVY RAINFALL...AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.  STREET FLOODING MAY DEVELOP.

A FLOOD ADVISORY FOR DUVAL AND NASSAU COUNTIES CONTINUES UNTIL 1230
PM.

MZ
Local storm report, Mar 1, 11:14 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
1114 AM EST SAT MAR 1 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 AM    HAMPTON                   FL   4.50 INCH HAIL
03/01/03   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT

0840 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           LARGE HAIL TO QUARTER
                                          SIZED AT FLEMING
                                          ISLANDREPORTED BY SKYWARN
                                          SPOTTER

0830 AM    PENNEY FARMS              FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0810 AM    KEYSTONE HEIGHTS          FL   1.00 INCH HAIL
03/01/03   CLAY                           REPORTED BY SKYWARN
                                          SPOTTER

0920 AM    BELLMORE                  FL   1.75 INCH HAIL
03/01/03   CLAY                           GOLFBALL SIZED HAIL ON
                                          SR-21 COVERED GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0845 AM    BROOKER                   FL   1.50 INCH HAIL
03/01/03   BRADFORD                       HAIL REPORTED THE SIZE OF
                                          PING PONG BALLSREPORTED BY
                                          LAW ENFORCEMENT

1000 AM    FRUIT COVE                FL   .75 INCH HAIL
03/01/03   ST JOHNS                       REPORTED BY LAW
                                          ENFORCEMENT

0833 AM    2 NW WALDO                FL   1.50 INCH HAIL
03/01/03   ALACHUA                        ALONG CR - 1475 COULD HEAR
                                          THE HAIL COMING.REPORTED BY
                                          GENERAL PUBLIC

0810 AM    ALACHUA                   FL   1.00 INCH HAIL
03/01/03   ALACHUA                        QUARTER SIZE AND LARGER
                                          KNOCKING OUT WINDSHIELDS ON
                                          I-75REPORTED BY LAW
                                          ENFORCEMENT

0830 AM    10 N GREEN COVE SPRINGS   FL   .88 INCH HAIL
03/01/03   CLAY                           REPORTED BY GENERAL PUBLIC

0836 AM    ORANGE PARK               FL   .75 INCH HAIL
03/01/03   CLAY                           OFF SR-220REPORTED BY
                                          GENERAL PUBLIC

0836 AM    5 S ORANGE PARK           FL   1.00 INCH HAIL
03/01/03   CLAY                           QUARTER SIZED IN EAGLE
                                          HARBORREPORTED BY GENERAL
                                          PUBLIC

0800 AM    ALACHUA                   FL   60 MPH TSTM WIND GUST
03/01/03   ALACHUA                        WITH DIME SIZED
                                          HAILREPORTED BY BROADCAST
                                          MEDIA

0815 AM    6 W WALDO                 FL   1.75 INCH HAIL
03/01/03   ALACHUA                        DAMAGED CARS COVERED
                                          GROUND AND DAMAGED
                                          HOMESREPORTED BY SKYWARN
                                          SPOTTER

PTW
Special weather statement, Mar 1, 1:59 PM EST, 1 hour 39 minutes before
FLZ024-GAZ150-164>166-011930-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
159 PM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING CHARLTON NASSAU
AND CAMDEN...

AT 159 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER FOLKSTON...MOVING
NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RACE POND...HOMELAND...FOLKSTON...HILLIARD...
WINOKUR...KINGS FERRY...TARBORO AND WOODBINE THROUGH 230 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

WELSH
Special weather statement, Mar 1, 2:37 PM EST, 1 hour 1 minute before
FLZ020>022-012000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING SUWANNEE HAMILTON
AND COLUMBIA COUNTIES THROUGH 430 PM...

AT 237 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF LIVE OAK...MOVING EAST
AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
NEWBURN...LIVE OAK...SUWANNEE SPRINGS...HOUSTON...WINFIELD...WHITE
SPRINGS...WELLBORN AND SUWANNEE VALLEY THROUGH 300 PM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:04 AM ESTSevere Thunderstorm WarningJAXAlachua, Gilchrist41 min
Mar 1, 6:49 AM ESTSevere Thunderstorm WarningJAXAlachua41 min
Mar 1, 7:32 AM ESTSevere Thunderstorm WarningJAXGilchrist43 min
Mar 1, 7:51 AM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 1, 7:57 AM ESTSevere Thunderstorm WarningJAXClay48 min
Mar 1, 8:11 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee49 min
Mar 1, 8:26 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford34 min
Mar 1, 8:29 AM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns46 min
Mar 1, 8:47 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia43 min
Mar 1, 8:53 AM ESTSevere Thunderstorm WarningJAXClay37 min
Mar 1, 8:58 AM ESTSpecial Marine WarningJAX62 min
Mar 1, 9:07 AM ESTSpecial Marine WarningJAX53 min
Mar 1, 9:29 AM ESTSevere Thunderstorm WarningJAXClay31 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningJAXSaint Johns53 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Mar 1, 10:18 AM ESTSpecial Marine WarningJAX117 min
Mar 1, 11:58 AM ESTSpecial Marine WarningJAX2 hr
Mar 1, 12:41 PM ESTSevere Thunderstorm WarningJAXHamilton49 min
Mar 1, 3:51 PM ESTSpecial Marine WarningJAX54 min
Mar 1, 6:53 PM ESTSpecial Marine WarningJAX97 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.